Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Weight gain with FM meds
    avatar
    NaturallyUnique posted:
    I am a mother of two toddlers. A weel after I turned 30 I was hospitalized for a lot of unexplained and frightning sypmtoms, uncontrolable jerking, studdering, extreme weakness and loss of balance..well after being told I was "crazy" I was finally diagnosed with Fibromyalgia. I was first put on Amitriptylene which I steadily gained about 5lbs a month. This was depressing since I had lost a total of 45lbs by my 30th birthday. Then I was swithched over to gabapentin and it seemed like my 25lb weight gain leveled off. I lost 5lbs and I have reverted to an almost vegetarian diet. Recently I had to increase my dosage alot and it seems like my weight gain is trying to come back. I am relatively active with working part-time and having 2 busy toddlers..anyone have any suggestions!!!!
    Reply
     
    avatar
    jroseland responded:
    The crummy thing about many of the meds used for FM is that they cause weight gain.

    I gained a bunch of weight while taking gabapentin. I was eating 1200-1500 calories/day and exercising 3-5 times per week. I had been the same weight within 5-10 pounds for years.

    Many people gain weight when they take certain meds. Some people can adjust their diet and exercise and keep the weight off. For me, I am completely convinced that the meds really messed up my metabolism. I could not have done more or eaten less to lose the weight.

    There is no easy answer to this issue--it comes up a lot here. Everyone is different. Some can control their weight, some will gain a little but believe the benefits outweigh the side-effects, and some like me will gain a ton of weight and decide never to take those meds again. As a note, I did not have very much relief from the gabapentin, so the weight gain was really not worth it for me!


    Helpful Tips

    Vitamin D level checked ***
    I encourage everyone who is having pain problems to ask your doctor to check your Vitamin D level......a simple blood test...and so very ... More
    Was this Helpful?
    233 of 263 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.